Journal of Cutaneous and Aesthetic Surgery
Print this page
Email this page
Small font size
Default font size
Increase font size
Home About us Current issue Archives Instructions Submission Subscribe Editorial Board Partners Contact e-Alerts Login 


 
   Table of Contents     
LETTER  
Year : 2011  |  Volume : 4  |  Issue : 1  |  Page : 46-47
Proton pump inhibitor induced depigmentation in vitiligo


1 Vitiligo Institute for Care and Research, Mangalore, India
2 Post Graduate Institute of Medical Education and Research, Chandigarh, India

Click here for correspondence address and email

Date of Web Publication9-Apr-2011
 

How to cite this article:
Holla AP, Kumar R, Parsad D, Kanwar A. Proton pump inhibitor induced depigmentation in vitiligo. J Cutan Aesthet Surg 2011;4:46-7

How to cite this URL:
Holla AP, Kumar R, Parsad D, Kanwar A. Proton pump inhibitor induced depigmentation in vitiligo. J Cutan Aesthet Surg [serial online] 2011 [cited 2019 Jun 20];4:46-7. Available from: http://www.jcasonline.com/text.asp?2011/4/1/46/79193


Sir,

Vitiligo is a common acquired disorder of pigmentation characterized by sharply defined white patches of variable shape and dimensions. The condition is not even skin deep revise but causes deep and devastating psychological damage due to the stigma attached to it, especially in darker skin. The pathogenesis of vitiligo remains unclear, but several findings strongly suggest that melanocyte destruction may be because of various pathogenic mechanisms, with autoimmune hypothesis being the most accepted. [1] We report here the occurrence of depigmentation in surgically achieved repigmentation and appearance of new lesions elsewhere after administration of proton pump inhibitor.

The subject was a 24-year-old lady with generalized vitiligo of 10 years duration and the disease was stable for the last 2 years. She was on regular NBUVB therapy previously and not on any medications since last 14 months. She was coming for regular follow-up at our pigmentary clinic.

She opted to undergo surgery for the lesions, which were refractory for medical mode of treatment. Autologous epidermal suspension transplantation was performed for the lesions on the lower lip, right elbow, right hand and fingers. Three procedures were done at 2 months intervals. In all the 3 procedures, the donor areas healed normally without any depigmentation. The treated lesions showed more than 90% of repigmentation with normal colour match. The patient was highly satisfied with the procedure.

She was followed-up regularly with no history of new lesions. But almost after 1 year of the first procedure she came with complaints of hypopigmentation to depigmentation in surgically induced repigmented areas. She had gastritis few weeks back and she was advised to take oral pantoprazole 40 mg once a day by a general practitioner. She took the medication for almost 5 weeks. We suspected proton pump inhibitor-induced depigmentation and withdrew the offending drug. After 6 weeks we noticed repigmentation at those hypopigmented and depigmented areas.

Schallreuter and Rokos reported 4 patients with vitiligo treated with ultraviolet (UV) B-pseudocatalase PC-KUS regimen, who also received proton pump inhibitors for other complaints. [2] Three patients had regained their skin colour by the above regimen, but subsequently developed new depigmentation, which started after use of oral proton pump inhibitors. After the intake of the proton pump inhibitor was stopped, they were able to initiate a very slow repigmentation. They also reported a black patient who developed extensive vitiligo almost at the same time as when she began to use the proton pump inhibitor esomeprazole 40 mg daily. Authors found that the process of repigmentation was much slower compared with the majority of other patients, who had previously not used any proton pump inhibitors. [2]

Melanogenesis is a complex mechanism involving many different signals and metabolic steps which take place in melanosomes. It has been proposed that an intramelanosomal pH switch must occur to promote and regulate melanogenesis. [3] Recent studies show the involvement of oxidative stress via accumulation of hydrogen peroxide, which can affect melanogenesis. [4] Proton pump inhibitors may affect these processes, thereby explaining the above adverse effect. Whether a dose- dependent effect on pigmentation by these agents is also observed in the normal persons needs to be proved. [2]

These agents also block MNK, a P-type ATPase, which has a steady-state localization at the trans-Golgi network and transports copper to tyrosinase, which is synthesized within the secretory pathway. [5] But these explanations cannot explain the depigmentation satisfactorily, as the main pathophysiology in vitiligo is the loss of melanocytes rather than a decreased melanin production, although the latter can occur as an epiphenomenon. [6]

Namazi suggested that proton pump inhibitors could lead to enhanced destruction of melanocytes in vitiligo by apoptosis. [6] To support this it has been shown that proton pump inhibitors induce apoptosis of gastric cancer cells and in human B-cell tumours. [7],[8]

In summary, this is the first case report about the occurrence of depigmentation after successful epidermal suspension transplantation in a stable vitiligo due to proton pump inhibitor. Our case report and previous report about this phenomenon show that these agents should be used with caution in vitiligo patients.

These drugs are used widely in general practice and may also be prescribed by dermatologist as prophylaxis against anti-inflammatory agent-induced gastritis after melanocyte transplantation. There is also a high chance that patients take these medications without a medical practitioner's advice. So the treating physician should know about this risk of depigmentation and patients should be informed about this possible side effect of proton pump inhibitors.

 
   References Top

1.Ortonne JP. Pathogenesis of vitiligo. In: Gupta S, Olsson MJ, Kanwar AJ, Ortonne JP, editors. Surgical Management of Vitiligo. 1 st ed. Massachusettes: Blackwell publishing Ltd; 2007. p. 4-10."  Back to cited text no. 1
    
2.Schallreuter KU, Rokos H. From the bench to the bedside: Proton pump inhibitors can worsen vitiligo. Br J Dermatol 2007;156:1371-3.  Back to cited text no. 2
[PUBMED]  [FULLTEXT]  
3.Fuller BB, Spaulding DT, Smith DR. Regulation of the catalytic activity of preexisting tyrosinase in black and caucasian human melanocyte cell cultures. Exp Cell Res 2001;262:197-208.  Back to cited text no. 3
[PUBMED]  [FULLTEXT]  
4.Schallreuter KU. Vitiligo. In: Hertl M, editor. Autoimmune Diseases of the Skin. Pathogenesis, Diagnosis, Management. 2 nd ed. Vienna: Springer-Verlag; 2005. p. 367-84.  Back to cited text no. 4
    
5.Petris MJ, Strausak D, Mercer JF. The Menkes copper transporter is required for the activation of tyrosinase. Hum Mol Genet 2000;9:2845-51.  Back to cited text no. 5
[PUBMED]  [FULLTEXT]  
6.Namazi MR. Proton pump inhibitors may trigger vitiligo by rendering melanocytes prone to apoptosis Br J Dermatol 2008;158:836-73  Back to cited text no. 6
    
7.Yeo M, Kim DK, Kim YB, Oh TY, Lee JE, Cho SW, et al. Selective induction of apoptosis with proton pump inhibitor in gastric cancer cells. Clin Cancer Res 2004;10:8687-96.  Back to cited text no. 7
[PUBMED]  [FULLTEXT]  
8.De Milito A, Iessi E, Logozzi M, Lozupone F, Spada M, Marino ML, et al. Proton pump inhibitors induce apoptosis of human B-cell tumors through a caspase independent mechanism involving reactive oxygen species. Cancer Res 2007;67:5408-17.  Back to cited text no. 8
[PUBMED]  [FULLTEXT]  

Top
Correspondence Address:
Anantha Prasad Holla
Vitiligo Institute for Care and Research, Mangalore
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0974-2077.79193

Rights and Permissions




 

Top
  
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed2191    
    Printed113    
    Emailed1    
    PDF Downloaded161    
    Comments [Add]    

Recommend this journal